Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 52, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 19, 2024, 1:46 AM CDT for Lane County, Scott County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2024, 1:46 AM CDT (06:46 UTC)
- Expired
- May 19, 2024, 2:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2473 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
369
WUUS53 KDDC 190646
SVRDDC
KSC101-171-190745-
/O.NEW.KDDC.SV.W.0052.240519T0646Z-240519T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
146 AM CDT Sun May 19 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Scott County in west central Kansas...
Lane County in west central Kansas...
* Until 245 AM CDT.
* At 145 AM CDT, a severe thunderstorm was located very near Shallow
Water, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scott City, Dighton, Grigston, Healy, Scott State Lake, Shallow
Water, Manning, Amy, and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10036 3836 10031 3826 10089 3827 10097
3870 10109
TIME...MOT...LOC 0645Z 239DEG 30KT 3837 10094
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN5 follow-up statements
763
WWUS53 KDDC 190703
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
203 AM CDT Sun May 19 2024
KSC101-171-190745-
/O.CON.KDDC.SV.W.0052.000000T0000Z-240519T0745Z/
Scott KS-Lane KS-
203 AM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EASTERN SCOTT AND LANE COUNTIES...
At 202 AM CDT, a severe thunderstorm was located near Grigston,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton, Grigston, Healy, Scott State Lake, Manning, Amy, and
Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10036 3836 10031 3828 10080 3830 10083
3870 10094
TIME...MOT...LOC 0702Z 239DEG 30KT 3845 10078
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN747
WWUS53 KDDC 190712
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
212 AM CDT Sun May 19 2024
KSC101-171-190745-
/O.CON.KDDC.SV.W.0052.000000T0000Z-240519T0745Z/
Scott KS-Lane KS-
212 AM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EAST CENTRAL SCOTT AND LANE COUNTIES...
At 211 AM CDT, a severe thunderstorm was located very near Amy,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton, Healy, Amy, and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10036 3836 10031 3830 10069 3831 10071
3870 10069
TIME...MOT...LOC 0711Z 249DEG 37KT 3848 10063
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN011
WWUS53 KDDC 190717
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
217 AM CDT Sun May 19 2024
KSC171-190727-
/O.CAN.KDDC.SV.W.0052.000000T0000Z-240519T0745Z/
Scott KS-
217 AM CDT Sun May 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SCOTT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3870 10036 3836 10031 3831 10065 3831 10068
3870 10069
TIME...MOT...LOC 0717Z 239DEG 30KT 3851 10057
$$
KSC101-190745-
/O.CON.KDDC.SV.W.0052.000000T0000Z-240519T0745Z/
Lane KS-
217 AM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR LANE COUNTY...
At 217 AM CDT, a severe thunderstorm was located near Amy, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton, Healy, Amy, and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10036 3836 10031 3831 10065 3831 10068
3870 10069
TIME...MOT...LOC 0717Z 239DEG 30KT 3851 10057
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN092
WWUS53 KDDC 190731
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
231 AM CDT Sun May 19 2024
KSC101-190745-
/O.CON.KDDC.SV.W.0052.000000T0000Z-240519T0745Z/
Lane KS-
231 AM CDT Sun May 19 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR CENTRAL LANE COUNTY...
At 231 AM CDT, a severe thunderstorm was located very near Dighton,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dighton and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10036 3836 10031 3833 10056 3836 10058
3870 10054
TIME...MOT...LOC 0731Z 260DEG 25KT 3850 10045
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN237
WWUS53 KDDC 190736
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
236 AM CDT Sun May 19 2024
KSC101-190746-
/O.EXP.KDDC.SV.W.0052.000000T0000Z-240519T0745Z/
Lane KS-
236 AM CDT Sun May 19 2024
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LANE COUNTY WILL
EXPIRE AT 245 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
&&
LAT...LON 3870 10036 3836 10031 3833 10056 3836 10058
3870 10054
TIME...MOT...LOC 0736Z 239DEG 30KT 3851 10042
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:34 PM CDT, 3 hours 12 minutes earlier. Its key messages:
- Hot temperatures in the 90s and strong south winds are expected Sunday afternoon.
- Scattered thunderstorms are expected Sunday afternoon and evening. Some storms are expected to be severe with large hail and damaging winds.
- The highest risk of straight line wind damage will be east of Dodge City Sunday evening, where gusts of 60-80 mph are probable.
Area forecast discussion, May 18, 10:34 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1034 PM CDT Sat May 18 2024 ...Updated Aviation/Key Messages... .KEY MESSAGES... - Hot temperatures in the 90s and strong south winds are expected Sunday afternoon. - Scattered thunderstorms are expected Sunday afternoon and evening. Some storms are expected to be severe with large hail and damaging winds. - The highest risk of straight line wind damage will be east of Dodge City Sunday evening, where gusts of 60-80 mph are probable. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 200 PM CDT Sat May 18 2024 18Z observations and upper air analysis shows a cold front located from central Kansas to around Liberal which is slowly progressing to the south and east. Winds behind the front have increased to 20-30 mph. A 1006 mb surface low is located in the Texas panhandle in association with an upper level shortwave while mid level winds are generally zonal. Tonight the main feature of interest is a forecast MCS to develop in northeast Colorado around sunset. Ahead of the storm complex a 700 mb shortwave and surface low will develop and the present cold front will lift back to the north as a warm front which should allow the return of more robust moisture as the winds switch back to the southeast. Through the evening and overnight hours BUFKIT soundings in northwest and northcentral Kansas show the storm will be quite elevated and the main threat would be downburst winds up to 60 mph and as a result there is a marginal risk of severe weather. These storms will likely affect areas along an north of a Syracuse to Hays line through sunrise Sunday morning. Sunday there should be a brief outflow boundary from the overnight convection which will stabilize the atmosphere through mid morning. Afterwards as the winds turn back to the southeast we will have growing moisture and instability ahead of a developing dryline along the Kansas-Colorado border. Mid level temperatures will be quite warm at 10-11(C) however with forecast highs reaching to the mid 90s around the dryline this should be warm enough to erode any cap we have. A 700 mb shortwave should move into the vicinity of the dryline around 20-21Z and thunderstorm initiation should quickly result around the Kansas/Colorado border. If we do have any supercells they will quickly evolve into a linear squall line within a couple hours. With short term models forecasting 3,000 J/kg or more CAPE these storms will have plenty of energy to work with as the progress eastward. Main threat for severe weather on Sunday will be straight line winds as the 12Z HRRR has hints of wind gusts approaching 75-80 kts once the line gets into the most robust moisture along and east of highway 183. Secondary threat with any squall line could be some brief QLCS spin up tornadoes embedded in the line. Hail threat will be the most with initial storm development and then lessen as the storms become more linear. The bulk of the line should be through by Sunday evening. Sunday evening as the main line of storms moves into central Kansas HRRR models hint at a secondary line of storms developing on an outflow/frontal boundary along K-96. If there is any instability left after the initial line this could certainly be a possibility. Storms look to fester between K-96 and I-70 through close to sunrise on Monday. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 205 PM CDT Sat May 18 2024 Monday medium range ensembles have a large longwave trough in the western CONUS and southwest winds at 700 mb will push a shortwave into western Kansas by 00Z. With how the track of the surface to 850 mb the majority of the rain and storms will be concentrated in northwest and north central Kansas into Nebraska. Tuesday into Wednesday the longwave trough will be concentrated in the northern plains with a strong cold front moving into Kansas Tuesday. High temperatures on Wednesday will be in the 70s. A warming trend will return towards the end of the week as highs get into the middle 80s. The more active part of the jet stream looks to be in the northern plains. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1034 PM CDT Sat May 18 2024 Outside of the influences of any convection, VFR is expected to continue through this TAF period. KDDC radar at 0330z showed strong thunderstorms near the CO/KS line well west of GCK. These storms are expected to track primarily north of GCK/HYS through 12z Sun, so kept any mention out of this set of TAFs. Light east winds will prevail overnight. After 15z Sun, south winds will increase quickly at all airports, gusting 30-35 kts. Scattered thunderstorms are expected to initiate on a dryline near US 83 (GCK-LBL) around 21z Sun, then rapidly spread eastward to impact DDC/HYS through 00z Mon. Using 00z ARW as a guide, only mentioned VCTS/CB for now, with the expectation that TEMPO groups will eventually be required, once the expected squall line is trackable on radar. Some thunderstorms Sunday are expected to be severe, with the primary risk to aviation being outflow wind gusts in excess of 50 kts. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Turner
Hazardous weather outlook, May 18, 2:31 AM CDT, 23 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 231 AM CDT Sat May 18 2024 KSZ030-031-043>046-061>066-074>081-084>090-190745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 231 AM CDT Sat May 18 2024 /131 AM MDT Sat May 18 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Saturday. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Scattered thunderstorms are expected Sunday afternoon and evening. Some storms are expected to be severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Sunday afternoon and evening. Turner
In the hours before
Special weather statement, May 18, 10:59 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
959 PM MDT Sat May 18 2024
KSZ061-190430-
Hamilton KS-
959 PM MDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON COUNTY
THROUGH 1030 PM MDT...
At 959 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or near Coolidge, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Coolidge around 1005 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3814 10204 3820 10195 3800 10179 3792 10204
3804 10205
TIME...MOT...LOC 0359Z 237DEG 18KT 3802 10208
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial weather statement, May 18, 11:27 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM MDT Sat May 18 2024
KSZ061-190500-
Hamilton KS-
1027 PM MDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON COUNTY
THROUGH 1100 PM MDT...
At 1027 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Coolidge, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10196 3826 10155 3803 10190 3814 10205
3817 10204
TIME...MOT...LOC 0427Z 223DEG 25KT 3815 10192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, May 19, 1:23 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
123 AM CDT Sun May 19 2024
KSZ043-044-063-190730-
Finney KS-Lane KS-Scott KS-
123 AM CDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...SCOTT AND
LANE COUNTIES THROUGH 230 AM CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manning, Healy and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10025 3822 10026 3822 10101 3870 10104
TIME...MOT...LOC 0623Z 267DEG 26KT 3856 10097
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:59 PM CDT | Special Weather Statement | DDC | Hamilton | 31 min |
| May 18, 11:27 PM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| May 19, 1:23 AM CDT | Special Weather Statement | DDC | Lane, Scott | 67 min |
| May 19, 1:59 AM CDT | Special Weather Statement | DDC | Trego | 61 min |
| May 19, 6:26 AM CDT | Special Weather Statement | DDC | Hodgeman | 64 min |
| May 19, 1:29 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 19, 1:48 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 42 min |
| May 19, 2:19 PM CDT | Tornado Warning | DDC | Ellis | 26 min |
| May 19, 2:26 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 19 min |
| May 19, 2:38 PM CDT | Tornado Warning | DDC | Ellis | 52 min |
| May 19, 2:52 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 53 min |
| May 19, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 28 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 50 min |
| May 19, 3:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 62 min |
| May 19, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 61 min |
| May 19, 4:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 37 min |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 61 min |
| May 19, 4:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Lane, Scott | 59 min |
| May 19, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa, Meade | 50 min |
| May 19, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Lane and 1 more | 43 min |
| May 19, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 30 min |
| May 19, 5:49 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Pratt and 1 more | 56 min |
| May 19, 5:52 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ellis, Hodgeman, Lane, Ness, Pawnee and 3 more | 53 min |
| May 19, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa, Meade | 27 min |
| May 19, 6:20 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa, Meade | 25 min |
| May 19, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.